Alert archive / Wisconsin / Tornado Warnings in 2006
Tornado Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 28, 2006, 9:25 PM CDT for Ashland County, Sawyer County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2006, 9:25 PM CDT (02:25 UTC)
- Expired
- Jul 28, 2006, 10:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Ashland County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 129 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4349 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 290226 TORDLH WIC003-113-290300- /O.NEW.KDLH.TO.W.0009.060729T0225Z-060729T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 925 PM CDT FRI JUL 28 2006 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... SAWYER COUNTY IN NORTHWEST WISCONSIN ASHLAND COUNTY IN NORTHWEST WISCONSIN * UNTIL 1000 PM CDT * AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES NORTHWEST OF LORETTA...OR ABOUT 22 MILES NORTHEAST OF HAYWARD... MOVING SOUTHEAST AT 20 MPH. * THE DEVELOPING TORNADO WILL BE NEAR... RURAL NORTHERN SAWYER COUNTY AT 940 PM RURAL SOUTHWESTERN ASHLAND COUNTY AT 940 PM THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING IN AN INTERIOR HALLWAY OR SMALL ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. LAT...LON 4616 9115 4598 9122 4579 9070 4614 9067 $$ BERDES
1 follow-up statement
000 WWUS53 KDLH 290248 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 948 PM CDT FRI JUL 28 2006 WIC003-113-290300- /O.CON.KDLH.TO.W.0009.000000T0000Z-060729T0300Z/ SAWYER WI-ASHLAND WI- 948 PM CDT FRI JUL 28 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR ASHLAND AND SAWYER COUNTIES... AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES NORTH OF LORETTA...OR ABOUT 22 MILES WEST OF PARK FALLS...MOVING SOUTHEAST AT 30 MPH. THE TORNADO WILL BE NEAR... LORETTA BY 1000 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4616 9115 4598 9122 4579 9070 4614 9067 $$ BERDES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 28, 7:50 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 28, 7:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
750 PM CDT FRI JUL 28 2006
.DISCUSSION...PER SATELLITE IMAGERY..SHORT WAVE RIDGING BETWEEN
DISTURBANCE OVER WRN LK SUPERIOR AND NEXT APPROACHING IMPULSE
CURRENTLY OVER ERN MONTANA APPEARS TO BE BUILDING INTO THE WRN
SECTIONS OF THE DLH CWA ATTM AS NOTED BY DECREASE IN TOWERING CU TO
THE W/SW OF KDLH IN PAST HOUR. EXPECT CAPPING TO INCREASE FOR NEXT
FEW HOURS FROM W TO E ACROSS THE AREA..BUT WAA/FGEN ZONE WILL CONT
TO TRANSLATE EWD THRU WISCONSIN JUST ON DOWNSTREAM SIDE OF RIDGE
AXIS. ERGO..STORMS ARE EXPECTED TO PERSIST FOR SEVERAL MORE HOURS IN
OUR ERN CWA. STORMS SHUD BECOME MORE ELEVATED WITH TIME..WITH MAIN
THREAT BEING NICKEL TO QUARTER SIZE HAIL. SOME ECHO TRAINING ALSO
NOTED FROM NE DOUGLAS ACROSS BAYFIELD AND ASHLAND COUNTIES..AND WE
WILL MONITOR FLASH FLOOD POTENTIAL..BUT THIS APPEARS QUITE LOW DUE
TO BACKGROUND DRY CONDITIONS.
FOCI FOR ADDITIONAL INTENSE CONVECTIVE DEVELOPMENT APPEARS TO BE
CONSOLIDATING TO OUR WEST IN THE BIS-ABR-FAR AREA..JUST ON COOL SIDE
OF FRONTAL BOUNDARY WHERE INTENSE LLJ AXIS IS EXPECTED TO
DEVELOP/FOCUS OVER THE NEXT 3-5 HOURS. WE EXPECT MCS-GENESIS IN THIS
AREA ROUGHLY 03-07 UTC WITH SYSTEM THEN PROPAGATING EWD INTO DLH CWA
AFTER MIDNIGHT. ALTHOUGH DEFINITELY NOT A CERTAINTY AT THIS
POINT..SYNOPTIC SET UP DOES APPEAR SOMEWHAT FAVORABLE FOR FORWARD
PROPAGATING SYSTEM AND ATTENDANT NOCTURNAL/EARLY MORNING HIGH WIND
THREAT..AND THIS WILL NEED TO BE MONITORED CLOSELY.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CROW WING-PINE-
SOUTHERN AITKIN-SOUTHERN CASS.
WI...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BURNETT-PRICE-
SAWYER-WASHBURN.
LS...NONE.
MILLERHazardous weather outlook, Jul 28, 12:50 PM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DULUTH MN 1250 PM CDT FRI JUL 28 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-291800- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 1250 PM CDT FRI JUL 28 2006 ...THERE IS A SLIGHT RISKE OF SEVERE THUNDERSTORMS THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IN EFFECT FOR LOCATIONS SOUTH OF A LINE FROM PINE RIVER...TO AITKIN...WILLOW RIVER...HAYWARD...TO PHILLIPS. TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE MID 90S ACROSS THE AREA WITH DEW POINTS IN THE MID TO UPPER 70S. ISOLATED LOCATIONS WILL APPROACH 100 DEGREES THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON MAINLY OVER NORTHWEST WISCONSIN. THESE STORMS ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. DAMAGING WIND AND HAIL ARE THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS AND POSSIBLE MCS WILL MOVE INTO THE WESTERN FORECAST AREA GENERALLY AFTER MIDNIGHT. THESE STORMS WILL THEN TRACK EAST OVER THE NORTHLAND INTO SATURDAY MORNING. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. DAMAGING WIND AND HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE EARLY SATURDAY ACROSS MUCH OF THE FORECAST AREA. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. DAMAGING WIND AND HAIL ARE THE PRIMARY THREATS. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AND AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. BRANDT
In the hours before
Local storm report, Jul 28, 7:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
746 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL INO 46.53N 91.18W
07/28/2006 E1.00 INCH BAYFIELD WI PUBLIC
AT THE INO BAR.
0704 PM TSTM WND DMG DULUTH 46.78N 92.12W
07/28/2006 SOUTHEAST ST. LOUI MN NWS EMPLOYEE
LARGE TREE BRANCH DOWN AT 9TH ST AND 7TH AVE E.
&&
CLCLocal storm report, Jul 28, 7:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DULUTH MN
746 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL INO 46.53N 91.18W
07/28/2006 E1.00 INCH BAYFIELD WI PUBLIC
AT THE INO BAR.
0704 PM TSTM WND DMG DULUTH 46.78N 92.12W
07/28/2006 ST. LOUIS MN NWS EMPLOYEE
LARGE TREE BRANCH DOWN AT 9TH ST AND 7TH AVE E.
&&
CLCLocal storm report, Jul 28, 8:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
823 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL PORT WING 46.77N 91.39W
07/28/2006 M0.75 INCH BAYFIELD WI PUBLIC
FELL AT THE ANCHOR INN CAMPGROUND
0820 PM HAIL POPLAR 46.59N 94.70W
07/28/2006 E1.00 INCH SOUTHERN CASS MN PUBLIC
IS CURRENTLY 3/4 INCH.
&&
CCHRISTLocal storm report, Jul 28, 8:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
858 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 1 E LAKE NEBAGAMON 46.51N 91.67W
07/28/2006 DOUGLAS WI TRAINED SPOTTER
8 INCHE TREE DOWN. ALSO HAD 3/4 INCH HAIL AT 0845 PM.
&&
CCHRISTLocal storm report, Jul 28, 9:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
902 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL PARK FALLS 45.93N 90.45W
07/28/2006 E1.00 INCH PRICE WI TRAINED SPOTTER
&&
CCHRISTLocal storm report, Jul 28, 9:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
911 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 11 S SUPERIOR 46.54N 92.06W
07/28/2006 M0.75 INCH DOUGLAS WI AIRPLANE PILOT
&&
CCHRISTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:00 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 45 min |
| Jul 28, 7:45 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 45 min |
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 49 min |
| Jul 28, 8:53 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price | 52 min |
| Jul 28, 9:10 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer | 65 min |
| Jul 28, 9:57 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 33 min |
| Jul 28, 10:11 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 64 min |
| Jul 28, 10:58 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 47 min |
| Jul 28, 11:10 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 48 min |
| Jul 28, 11:35 PM CDT | Severe Thunderstorm Warning | DLH | Price | 25 min |
| Jul 29, 1:42 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 33 min |
| Jul 29, 2:13 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 47 min |
| Jul 29, 2:47 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 43 min |
| Jul 29, 3:26 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Burnett, Douglas, Sawyer, Washburn | 64 min |
| Jul 29, 3:27 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 33 min |
| Jul 29, 3:57 AM CDT | Severe Thunderstorm Warning | DLH | Ashland | 33 min |
| Jul 29, 4:28 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Sawyer and 1 more | 62 min |
| Jul 29, 5:03 AM CDT | Severe Thunderstorm Warning | DLH | Price | 27 min |
| Jul 29, 5:23 AM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 46 min |
Nearby
Tornado Warnings in Wisconsin, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.